I was on a low dose of Synthroid for about 18 months.
My prescription ran out and I just have not been back to get my prescription
renewed. What are the possible side-effects of stopping the medication
cold turkey? I can't say that the medication really made me feel much
better (mild depression, fatigue, gradual weight
Synthroid is a synthetic hormone that functions like endogenous thyroid hormone. It is prescribed for patients who have low thyroid hormone levels (hypothyroidism). Synthroid takes about 6 weeks to reach therapeutic blood levels, and likewise, it takes about 6 weeks to see an effect of a change in dose. Given your persistent symptoms there are a number of possibilities: 1. You are not on an adequate dose of Synthroid. 2. You have not been on your dose for long enough to feel its effect. 3. your symptoms are not related to your hypothyroidism.
Discontinuing any prescribed medication on your own is never a good idea- unless you are having significant side effects, and will be speaking to your physician shortly. In the case of Synthroid, discontinuing the medication results in a worsening of hypothyroid symptoms such as those that you listed. A detailed list of symptoms is found in the hypothyroid review article. In addition, cholesterol levels may rise, and heart disease and heart failure may ensue. In the worst case, with severe prolonged hypothyroidism, coma may occur.
You need to check with your physician about any possible changes in dosing you may need to optimize your replacement therapy. You should also discuss your symptoms in detail since hypothyroidism is only one of many causes of fatigue and depression.
Thank you for your question.
Last Editorial Review: 6/25/2002
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions